Format

Send to

Choose Destination
Wilderness Environ Med. 2012 Jun;23(2):153-7. doi: 10.1016/j.wem.2012.02.013.

Hyponatremia in an 85-year-old hiker: when depletion plus dilution produces delirium.

Author information

1
Department of Medicine, Swedish Medical Center, Seattle, WA, USA.

Abstract

We report a case of critical exercise-associated hyponatremia in an 85-year-old man, an experienced hiker, during an overnight trek through Yosemite National Park. His medical history was significant for mild renal insufficiency, diastolic dysfunction, and pulmonary hypertension. He was taking a thiazide diuretic (hydrochlorothiazide), without a prior history of an electrolyte imbalance. The hiker drank a modest amount of fluid (3 liters) and urinated only once during the 9-hour descent, from a starting elevation of approximately 3000 meters, before the sudden onset of delirium occurred. He was subsequently airlifted to the nearest hospital. Initial blood sodium concentration ([Na(+)]) was 120 mEq/L, urine [Na(+)] was 21 mEq/L, plasma osmolality was 266 mOsm/kgH(2)O, and urine osmolality 364 mOsm/kgH(2)O. The patient did not respond to infusions of normal saline, but after an intravenous 20 mg bolus of furosemide, a copious diuresis ensued, after which he recovered fully. This case highlights the complexities of fluid and sodium homeostasis during prolonged hiking, as the combination of both environmental factors (extreme temperatures, altitude, and water and sodium availability) and individual factors (hypertension, age) may have all contributed to the development of life-threatening exercise-associated hyponatremia. This case is unique in that neither the water intoxication model nor the sodium depletion model can fully explain the pathophysiologic findings documented in this report.

PMID:
22656662
DOI:
10.1016/j.wem.2012.02.013
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center